Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Jackson, KY

September 27, 2018Bell County, Harlan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 27, 2018, 4:04 PM EDT for Bell County, Harlan County, Kentucky. It was in force for 116 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2018, 4:04 PM EDT (20:04 UTC)
Expired
Sep 27, 2018, 6:00 PM EDT
In force
116 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Harlan County, KY

The radar

The Knoxville radar (KMRX), 63 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 5:00 PM EDTFLASH FLOOD6 Wsw Harlan, KYPROBLEMS REPORTED ON CAMP CREEK ROAD NEAR CAMP BRANCH WITH WATER RUNNING OVER THE ROAD AT LEAST 6 INCHES OR MORE.
Sep 27, 5:13 PM EDTFLOODHarlan, KYDUFFIELD ROAD CLOSED DUE TO AROUND 3 FEET OF WATER OVER THE ROAD. THIS IS A KNOWN DRAINAGE ISSUE. NO HOUSES IMPACTED.
Sep 27, 5:13 PM EDTFLASH FLOODHarlan, KYDUFFIELD ROAD CLOSED DUE TO AROUND 3 FEET OF WATER OVER THE ROAD. MAY BE DUE TO A POOR DRAINAGE ISSUE. NO HOUSES IMPACTED.
Sep 27, 5:48 PM EDTFLOOD3 Ssw Harlan, KYRUNOFF FROM RAINS CAUSED HIGH AND FAST FLOWING CREEK THAT OVERPOWERED CULVERT ON A DRIVEWAY ALONG KY-2425 IN CRAWFORD BRANCH. VIDEO SHOWING CULVERT BEING PULLED DOWN THE CREEK A WAYS LEAVING HOUSE WITHOUT A PORTION OF THE DRIVEWAY. CREEK IS STILL IN THE BANKS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WGUS53 KJKL 272004
FFWJKL
KYC013-095-272200-
/O.NEW.KJKL.FF.W.0045.180927T2004Z-180927T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
404 PM EDT THU SEP 27 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Southwestern Harlan County in southeastern Kentucky...
  East central Bell County in southeastern Kentucky...

* Until 600 PM EDT.

* At 403 PM EDT, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Harlan, Loyall, Wallins Creek, Clovertown, Bobs Creek, Hensley
  Store, Mary Alice, Chevrolet, Sunshine, Black Snake, Kentenia and
  Elcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

Do not drive across flooded roadways.

Please report flooding to your local law enforcement agency when you
can do so safely.



&&

LAT...LON 3667 8351 3676 8355 3689 8330 3674 8316
      3674 8320 3673 8323 3670 8334 3667 8343

$$

JMW
2 follow-up statements
196 
WGUS73 KJKL 272138
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
538 PM EDT THU SEP 27 2018

KYC013-095-272200-
/O.CON.KJKL.FF.W.0045.000000T0000Z-180927T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-Bell KY-
538 PM EDT THU SEP 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
SOUTHWESTERN HARLAN AND EAST CENTRAL BELL COUNTIES...

At 537 PM EDT, Doppler radar indicated heavy rain ongoing across the 
warned area.  Flash flooding is ongoing.

Some locations that will experience flooding include...
Harlan, Loyall, Wallins Creek, Clovertown, Bobs Creek, Hensley Store,
Mary Alice, Chevrolet, Sunshine, Black Snake, Kentenia and Elcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3667 8351 3676 8355 3689 8330 3674 8316
      3674 8320 3673 8323 3670 8334 3667 8343

$$

JMW
903 
WGUS73 KJKL 272158
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
558 PM EDT THU SEP 27 2018

KYC013-095-272208-
/O.EXP.KJKL.FF.W.0045.000000T0000Z-180927T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-Bell KY-
558 PM EDT THU SEP 27 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HARLAN AND EAST CENTRAL
BELL COUNTIES WILL EXPIRE AT 600 PM EDT...

Flood waters are beginning to receed. Flash flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3667 8351 3676 8355 3689 8330 3674 8316
      3674 8320 3673 8323 3670 8334 3667 8343

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 3:18 PM EDT, 46 minutes earlier.

Area forecast discussion, Sep 27, 3:18 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
318 PM EDT Thu Sep 27 2018

.SHORT TERM...(This evening through Friday night)
Issued at 318 PM EDT THU SEP 27 2018

An upper level short wave trough was pushing into western KY
early this afternoon and will move east of KY this evening. At the
surface a nearly stationary front extended from northern MS to
southern WV. The primary surface low along this front was over far
SW VA near the KY border. Once the upper level trough moves east
of the area early tonight, and the surface low pulls northeast of
the area the widespread rain will finally come to an end. Surface
high pressure will build into the OH valley late tonight, with the
surface front drifting a little further southeast of our area.
Without a strong push of drier air into the area, dewpoints will
not drop much tonight and with temperatures already close to
dewpoints in most areas we'll see little temperature fall
tonight. Clouds will also linger with low clouds resulting in fog
on ridges. How many breaks develop in the cloud cover late tonight
will determine how much fog forms in other areas as well. Some
locally dense fog will be possible. On Friday we'll be between 2
fronts, with one front over the southeast U.S. and another cold
front extending from MI to the central plains. With high pressure
over the OH valley we'll have decreasing clouds on Friday, with
seasonable temperatures for both Friday and Friday night.

Rains have been pretty substantial over the past 12 hours, with
IFLOWS, the KY MESONET, and other automated rain gages showing
amounts around 2 inches in parts of southeast KY to less than 0.50
inch in the northern parts of the area. Rainfall will diminish
quickly this evening with rainfall amounts after 00Z less than
one-quarter inch.

.LONG TERM...(Saturday through Thursday)
Issued at 318 PM EDT THU SEP 27 2018

There is good model agreement that the persistent upper level
ridge over the western Atlantic and southeastern U.S. will build
west and north as we move into next week. As a result we'll have a
quick return to above normal temperatures which will persist
through next week.

At the start of the period a cold front will extend from New
England to the Central Plains. However with the building upper
level ridge over the southeast U.S. this front will stall and
actually pull back to the north early next week. A return flow of
moisture on the west side of the ridge into our area could result
in a few showers or thunderstorms on Tuesday. It is possible the
ridge will get suppressed late next week as upper level energy
moves east across the northern U.S. As a result another cold
front will try to push its way south towards our area, but will
likely not make much headway. However it is possible the
approaching front could bring a few showers or thunderstorms on
Thursday. Any real change in air mass, with a change to more fall
like weather will have to wait until beyond this forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 125 PM EDT THU SEP 27 2018

Waves of surface low pressure continue to move northeast along a
nearly stationary front extending from northern MS into WV. A
final upper level wave of low pressure will move east of KY this
evening and with the passage of this we will see the widespread
rain finally diminish. Until then widespread rain with IFR or
LIFR ceilings and/or visibility will persist. When the rain ends
this evening conditions will temporarily improve to MVFR to local
VFR, but after the widespread rain of today, fog and low ceilings
are expected to develop overnight. Conditions will deteriorate to
IFR or LIFR once again. Conditions will slowly improve Friday
morning, with VFR conditions expected Friday afternoon. Winds will
remain light through the entire forecast period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, Sep 27, 3:34 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
334 PM EDT Thu Sep 27 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
334 PM EDT Thu Sep 27 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Locally dense fog will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Tuesday, mainly during the afternoon
and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 4:00 PM EDTAreal Flood AdvisoryJKLBell, Harlan, Leslie, Letcher5 hr
Sep 27, 4:32 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Harlan, Johnson, Knott, Leslie and 5 more3 hr
Sep 27, 4:36 PM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 2 more3 hr
Sep 27, 4:45 PM EDTFlash Flood WarningJKLBell3 hr
Sep 27, 4:47 PM EDTFlash Flood WarningJKLHarlan, Letcher3 hr
Sep 27, 7:38 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Floyd, Harlan, Johnson, Knott and 6 more112 min
Sep 27, 7:40 PM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 2 more2 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.